Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 27, 2004, 8:46 PM MST for Kane County, Washington County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2004, 8:46 PM MST (03:46 UTC)
- Expired
- Nov 27, 2004, 9:15 PM MST
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 280346 SVRSLC UTC025-053-280415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 845 PM MST SAT NOV 27 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KANE COUNTY IN UTAH EASTERN WASHINGTON COUNTY IN UTAH THIS INCLUDES THE CITY OF ST. GEORGE * UNTIL 915 PM MST * AT 840 PM MST...A WIND GUST OVER 60 MPH WAS REPORTED AT THE ST GEORGE AIRPORT. THE STORM ASSOCIATED WITH THIS WIND GUST IS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHEASTERN WASHINGTON COUNTY AT 900 PM MST OVER RURAL SOUTHWESTERN KANE COUNTY AT 910 PM MST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3745 11328 3701 11375 3702 11261 3746 11260 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 2:20 PM MST, 6 hours 26 minutes earlier.
Area forecast discussion, Nov 27, 2:20 PM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MST SAT NOV 27 2004
.SYNOPSIS...A LARGE AND VERY COLD PACIFIC STORM SYSTEM WILL MOVE
ACROSS NORTHERN UTAH TONIGHT AND THEN SETTLE OVER SOUTHEAST UTAH BY
LATE SUNDAY. THIS SYSTEM WILL MOVE AWAY FROM THE REGION ON MONDAY.
&&
.DISCUSSION...WIDESPREAD SNOW CONTINUES OVER MUCH OF CENTRAL AND
NORTHERN UTAH...WITH A HOLE OVER THE SL VALLEY WHERE DOWNSLOPE FLOW
APPEARS TO BE DOMINATING FOR NOW AFTER A BRIEF PERIOD OF SNOW THIS
MORNING. MODERATE TO OCCASIONAL HEAVY SNOW PAST FEW HOURS FROM THE
CASTLE VALLEY TO OGDEN AND LOGAN AND INTO SW WYOMING (1-4 INCHES)
INCLUDING ALL MOUNTAINS (5-11 INCHES SO FAR AND HEAVIEST IN THE
NORTHERN WASATCH) IN BETWEEN. FRONTAL BAND AT THE SURFACE EXTENDS
FROM SOUTHWEST UTAH...WHERE A DEEPENING SURFACE LOW EXISTS...AND
NORTHWARD TO ABOUT SLC. THIS WILL CONTINUE TO SHIFT EAST THIS
AFTERNOON AND EVENING AS COLD AIR ADVECTION ALOFT AND UPPER LOW
SUPPORT SWINGS THROUGH. HEAVY PRECIP WILL OCCUR ALONG AND BEHIND
THIS BOUNDARY (INCLUDING SALT LAKE VALLEY) AS IT MOVES INTO
SOUTHEAST UTAH TONIGHT. COOLING TOPS NOW OCCURRING IN CENTRAL UTAH
WHERE BEST DIVERGENCE IS OCCURRING AND WILL CONTINUE THIS EVENING.
ALOFT 700-500 MB LOW IS MOVING ACROSS FAR NORTHERN UTAH AND WILL
REACH SW WYOMING TONIGHT AND PARK. THIS WILL DEVELOP A SURFACE
REFLECTION UNDER IT. THIS NORTHERN PORTION IS THE POSITIVELY TILTED
END OF THE MEAN UPPER TROF AXIS THAT EXTENDS BACK INTO CENTRAL
CALIFORNIA. STRONG VORT MAX CROSSING LAKE TAHOE WILL DIVE SOUTHEAST
ALONG THE JET STREAK AND BEGIN TO DIG THE UPPER TROF TO THE SOUTH
AND PULL ENERGY SOUTHWARD LATE TONIGHT AND ON SUNDAY. JET ENERGY ON
THE EAST SIDE OF THE SYSTEM REACHES 150 KT FROM W-E OVER SOUTHERN
UTAH INTO COLORADO ON SUNDAY WHILE THE CLOSED OFF UPPER LOW CENTER
SLIDES SOUTH IN EASTERN UTAH.
ALL THE ABOVE SUPPORTS PERIODS OF HEAVY SNOW IN THE CENTRAL AND
NORTH THIS AFTERNOON SHIFTING SOUTHWARD OVERNIGHT. OROGRAPHIC WINDS
ABRUPTLY SHIFT TO THE NW EARLY THIS EVENING AND REACH SOUTHWARD INTO
SW UTAH. LOCALIZED HEAVY SNOW WILL OCCUR FROM THE SOUTHERN WASATCH
FRONT AND MOUNTAINS TO SW UTAH IN THE VALLEYS AND TERRAIN. IN
ADDITION WITH 700 MB TEMPS LOWERING TO -14C BY SUNDAY MORNING AND
-32F AT 500 MB ALONG WITH NW-N FLOW THIS SETS THE STAGE FOR LAKE
ENHANCED SNOW AND LAKE EFFECT. UNSTABLE AIR MASS WILL ALSO SUPPORT
GENERAL SNOW SHOWERS AND SQUALLS ON SUNDAY...WHILE THE LOW CLOSES
OFF IT WILL ALSO SEND WRAP AROUND PRECIP INTO EASTERN UTAH WHICH
WILL BE ENHANCED IN THE UINTA MOUNTAINS. WE WILL KEEP NUMEROUS
WARNINGS AND ADVISORIES FOR MOST LOCALES INTO SUNDAY MORNING...MAY
NEED TO CONTINUE A FEW INTO THE AFTERNOON.
UPPER LOW SLIDES FURTHER SOUTH AND INSTABILITY SNOW SHOWERS WILL
GRADUALLY END SUNDAY NIGHT...WHILE WRAP AROUND BANDS PULL EAST.
PARTIAL CLEARING WILL ALLOW FOR COLDEST TEMPS OF THE SEASON WHILE
COLDEST 700 MB AIR OF NEAR -16C SETTLES OVER UTAH. COLD AIR
ADVECTION NE FLOW ALSO WILL BRING WINDY CONDITIONS TO PARTS OF SW
UTAH SUNDAY NIGHT INTO MONDAY MORNING WITH A TIGHT N-S GRADIENT AND
35-40 KNOTS OF WIND AT 700 MB LEVEL. WE KEEP CHANCE FOR PRECIP INTO
MONDAY FOR MAINLY SOUTHEAST UTAH AS THE PROXIMITY OF CLOSED UPPER
LOW AT THE ARIZONA AND NEW MEXICO BORDER SENDS PRECIP INTO THIS
REGION. WARMING ALOFT OVER NORTHERN UTAH WILL SQUASH INSTABILITY TO
A SHALLOW DEPTH. UPPER RIDGING IN THE WAKE OF THE LOW WILL BRING A
WARMING TREND TO MOST LOCALES BUT SNOW COVERED NORTHERN VALLEYS WILL
STRUGGLE UNDER THE DEVELOPING INVERSION NEXT WEEK. NEXT SHORT WAVE
IS PROGGED BY THE 12Z GFS TO MOVE INTO NEVADA ON WEDNESDAY AND CROSS
UTAH ON THURSDAY. THIS CONTINUES TO BE HANDLED DIFFERENTLY BY OTHER
MODELS AND GFS RUNS...CLOSING OFF THE WEST AND NOT CAUGHT UP IN THE
WESTERLIES OR EVEN A RATHER DEEP TROF OVER UTAH. LIMITED CHANGES IN
THE EXTENDED BUT DO INDICATE CHANCE OF PRECIP AND COOLING ON
THURSDAY. SHORT WAVE RIDGE PROGGED TO FOLLOW THIS SYSTEM AHEAD OF A
POSSIBLY STRONGER UPPER TROF APPROACHING THE PACIFIC COAST.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WARNINGS AND ADVISORIES IN EFFECT THROUGH SUNDAY AM MOST
MOUNTAINS AND WESTERN VALLEYS...SEE SLCWSWSLC.
WY...SNOW ADVISORY THROUGH SUNDAY AM.
ID...SNOW ADVISORY THROUGH TONIGHT.
&&
TARDYHazardous weather outlook, Nov 27, 5:35 AM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 535 AM MST SAT NOV 27 2004 IDZ024-025-UTZ001>021-WYZ021-281300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 535 AM MST SAT NOV 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST IDAHO...SOUTHWEST WYOMING AND THE WESTERN TW0-THIRDS OF UTAH. .DAY ONE...TODAY A VERY COLD WINTER STORM WILL INTENSIFY OVER THE AREA THIS AFTERNOON AND EVENING. HEAVY SNOW IS EXPECTED IN MANY AREAS AND WARNINGS AND ADVISORIES HAVE BEEN ISSUED. PLEASE CHECK THE LATEST WINTER WEATHER MESSAGE FROM SALT LAKE CITY /SLCWSWSLC/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WILL CONTINUE TO IMPACT THE AREA THROUGH SUNDAY AND POSSIBLY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.